Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Lincoln, IL

June 10, 2015Marshall County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 10, 2015, 6:34 PM CDT for Marshall County, Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2015, 6:34 PM CDT (23:34 UTC)
Expired
Jun 10, 2015, 9:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Marshall County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:40 PM CDTFLASH FLOOD6 N Lacon, ILROUTE 26 HAS BEEN WASHED OUT DUE TO WATER FLOWING OFFTHE BLUFF. LAW ENFORCEMENT HAS CLOSED THE ROAD.
Jun 10, 8:27 PM CDTHEAVY RAIN 1.55 N Varna, ILSINCE 6PM
Jun 10, 8:30 PM CDTFLASH FLOOD1 E Sparland, ILLAW ENFORCEMENT CLOSING BRIDGE ON RT. 17 ACROSS ILLINOIS RIVER DUE TO WATER OVER RT. 17 ON WEST SIDE OF RIVER
Jun 10, 8:30 PM CDTFLASH FLOODLacon, ILSEVERAL CREEKS OUT OF BANKS AND WATER FLOWING OVER ROADS IN CENTRAL MARSHALL COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WGUS53 KILX 102334
FFWILX
ILC123-110230-
/O.NEW.KILX.FF.W.0015.150610T2334Z-150611T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 930 PM CDT
    
* AT 633 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LACON...HENRY...TOLUCA...SPARLAND...VARNA...HOPEWELL...LA ROSE...
  MARSHALL COUNTY AIRPORT AND LAKE WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4114 8935 4111 8936 4110 8910 4094 8910
      4099 8958 4112 8958

$$

25
1 follow-up statement
036 
WGUS73 KILX 110052
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT WED JUN 10 2015

ILC123-110230-
/O.CON.KILX.FF.W.0015.000000T0000Z-150611T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL-
752 PM CDT WED JUN 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
MARSHALL COUNTY...

AT 750 PM CDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN DUE TO 
THUNDERSTORMS OVER CENTRAL MARSHALL COUNTY. ROUTE 26...6 MILES NORTH 
OF LACON...HAS BEEN WASHED OUT DUE TO THE HEAVY RAIN.  RADAR 
ESTIMATES SHOW OVER 4 INCHES OF RAIN HAS FALLEN IN THE AFFECTED 
AREA...IN LESS THAN 2 HOURS. FLASH FLOODING IS EXPECTED TO 
CONTINUE...AS THUNDERSTORMS CONTINUE TO RE-DEVELOP OVER THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LACON...HENRY...TOLUCA...SPARLAND...VARNA...HOPEWELL...LA ROSE...
MARSHALL COUNTY AIRPORT AND LAKE WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 4114 8935 4111 8936 4110 8910 4094 8910
      4099 8958 4112 8958

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:03 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 10, 3:03 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT WED JUN 10 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 303 PM CDT WED JUN 10 2015

COLD FRONT SLOWLY EDGING TOWARDS THE FORECAST AREA THIS AFTERNOON IN
A MUGGY AIRMASS.  LAPS DATA SHOWING 4000-5000 J/KG AVAILABLE ENERGY
BUT SO FAR, CONVECTION HAS NOT YET STARTED.  HOWEVER, CONVECTION IS
ANTICIPATED ALONG THE BOUNDARY AS IT SAGS INTO ILX NORTHERN TIER.
ADVANCEMENT OF THE FRONT IN THE OVERNIGHT IS LIMITED WITH STRONG WAA
AHEAD OF THE BOUNDARY.  SHOWERS AND THUNDERSTORMS ANTICIPATED TO
REMAIN IN THE NORTHERN TIER AT LEAST IN THE IMMEDIATE TERM.  CAPE
WILL DECREASE SOMEWHAT ONCE THE SUN SETS AND THE DIURNAL INFLUENCE
IS LOST.  THAT BEING SAID, STILL ENOUGH OF A HUMID AND HOT AIRMASS
TO PROVIDE AMPLE MOISTURE FOR SHOWERS AND THUNDERSTORMS ALONG AND
NORTH OF A LINE FROM ROUGHLY HAVANA TO DANVILLE. EVEN WITH PWS IN
EXCESS OF 1.5-2"...THE HRRR AND RAP/RUC IS SOMEWHAT LIMITING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.  THAT BEING SAID, THE
NORTHERN TIER OF ILX IS STILL IN A SLIGHT RISK THROUGH THE
EVENING...AND WITH AMPLE CAPE, EVEN WITHOUT A LOT OF DEEP LAYER
SHEAR, STORMS CAN EASILY DEVELOP SOME GUSTY WINDS AND SMALL HAIL.

&&

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED JUN 10 2015

THE 12Z MODELS SHOW THE COLD FRONT PROGRESSING NORTHWARD IN THE
MORNING, IN RESPONSE TO DEVELOPING LOW PRESSURE IN THE CENTRAL
PLAINS. INCREASING SOUTHERLY FLOW AND MOISTURE WILL CREATE A HOT AND
HUMID DAY ACROSS CENTRAL AND SE IL. STORM CHANCES WILL BE TIED TO
THE MOVEMENT OF THE FRONT NORTHWARD, SO AREAS NORTH OF A LINE FROM
RUSHVILLE TO LINCOLN TO BLOOMINGTON WILL HAVE THE BETTER CHANCES.
SPC INCREASED OUR SEVERE POTENTIAL FROM MARGINAL TO SLIGHT RISK IN
THAT GENERAL AREA, WITH ELEVATED CAPES OF 2-2500 J/KG AND BULK SHEAR
OF 20-25KTS PER BUFKIT SOUNDINGS. SO DOWNBURST WINDS AND HAIL WILL
BE THE PRIMARY HAZARDS FOR THURS AFTN/EVE.

THURSDAY NIGHT...THE SURFACE LOW IN EASTERN NEBRASKA WILL SLIDE EAST
ACROSS IOWA. A BREAK IN THE STORMS APPEARS LIKELY, UNTIL AROUND
SUNRISE ON FRIDAY AS THE LOW REACHES CLOSE TO NW IL. STORM CHANCES
WILL EXPAND TO THE SOUTHEAST ON FRIDAY...AS THE LOW PASSES TO OUR
NORTH AND IT DRAGS A COLD FRONT INTO OUR NORTHERN COUNTIES. THE
FRONT WILL TRIGGER STORMS, SOME POSSIBLE SEVERE WITH HAIL AND WIND.
SPC HAS US IN A MARGINAL RISK FOR FRIDAY/FRIDAY NIGHT. WE FOLLOWED
THE PROGRESSION OF THE FRONT TO THE SOUTHEAST ACROSS OUR AREA WITH
LIKELY POPS, FROM FRIDAY MORNING THROUGH FRIDAY NIGHT.

THE GFS/ECMWF/CANADIAN ALL SHOW THE COLD FRONT STALLING OUT ACROSS
OUR SOUTHERN COUNTIES ON SATURDAY...KEEPING THE FOCUS FOR STORMS
SOUTH OF PEORIA TO BLOOMINGTON. THE PASSAGE OF THE COLD FRONT SHOULD
HELP LOWER HIGH TEMPS NORTH OF THE FRONT INTO THE LOWER 80S, BUT
HUMIDITY WILL NOT IMPROVE MUCH AS DEWPOINTS REMAIN MID TO UPPER 60S.

THE FRONT WILL RETURN NORTHWARD SATURDAY NIGHT AND SUNDAY, WITH
STORM CHANCES INCREASING TO LIKELY ON SUNDAY WEST OF A LINE FROM
EFFINGHAM TO DANVILLE...AS A COUPLE OF STRONG SHORTWAVES TRIGGER
PERIODIC STORMS. LIKELY CHANCES OF RAIN LINGER NORTH OF PEORIA
SUNDAY NIGHT AND MONDAY AS LOW PRESSURE MOVES FROM THE PLAINS INTO
SOUTHERN WISCONSIN. MORE LIKELY POPS APPEAR EVIDENT IN THE EXTENDED
MODELS FOR TUESDAY ACROSS OUR NORTHERN COUNTIES AS A STRONG
SHORTWAVE PROGRESSES FROM KANSAS INTO NORTHERN ILLINOIS.

ONE MAIN THEME THROUGHOUT THE 7 DAY FORECAST IS HIGH MOISTURE
CONTENT IN THE AIRMASS, AND INSTABILITY EVERYDAY. SHEAR PARAMETERS
GENERALLY REMAIN LESS THAN 25KTS, WHICH LENDS TOWARD SLOW MOVING
STORMS AND THE POTENTIAL FOR VERY HEAVY RAINFALL. FLASH FLOODING
COULD BECOME A REAL CONCERN IN AREAS THAT SEE REPEATED STORM TRACKS
OVER THE NEXT WEEK. RAINFALL RATES OVER SHORT PERIODS OF TIME COULD
EASILY CLIMB AS HIGH AS 3 INCHES PER HOUR...AS PRECIPITABLE WATER
VALUES REPEATEDLY CLIMB TOWARD 2 INCHES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1243 PM CDT WED JUN 10 2015
MESSY FORECAST THROUGH THE NEXT FEW DAYS WITH PERIODIC THUNDER
CHANCES. HAVE OPTED FOR A TEMPO INVOF THE APPROACHING COLD FRONT.
SOUTHERLY WINDS DOMINATE OTHER TAF SITES THIS AFTERNOON AND
THROUGH THE OVERNIGHT HOURS. VCTS IS ENOUGH TO COVER SPI AND DEC
THROUGH THIS EVENING. BREAKING FROM VCTS TO VCSH TO LEAVE A BIT OF
A GAP IN THE THUNDER COVERAGE IN THE MORNING ACROSS THE AREA. SCT
AC ON SAT IMAGERY AND OBS CURRENTLY, SOME MORE SFC BASED CU
EXPECTED WITH THE CONVECTION LATER THIS AFTERNOON...AND LINGERING
SCT LLVL CLOUDS THROUGH THE OVERNIGHT AND LIKELY BKN HIGH FROM
CONVECTIVE DEBRIS, ALTHOUGH MODEL TIME HEIGHTS ARE VERY DIFFUSE
WITH THE MOISTURE THROUGH THE COLUMN AS WELL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...SHIMON
AVIATION...HJS
Hazardous weather outlook, Jun 10, 3:15 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT WED JUN 10 2015

ILZ027>031-036>038-040>046-111100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD-
315 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS CONTAINING HAIL TO AROUND ONE INCH
DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND
EVENING. HEAVY DOWNPOURS MAY ALSO PRODUCE LOCALIZED FLASH
FLOODING. AREAS OF RIVER FLOODING WILL CONTINUE TONIGHT ON
PORTIONS OF THE ILLINOIS AND SANGAMON RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE THURSDAY THROUGH
TUESDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. AREAS OF
RIVER FLOODING WILL CONTINUE THROUGH MUCH OF THE WEEK ON PORTIONS
OF THE ILLINOIS AND SANGAMON RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

ILZ047>057-061>063-066>068-071>073-111100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
315 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AREAS OF RIVER FLOODING WILL CONTINUE TONIGHT ON PORTIONS OF THE
LITTLE WABASH AND EMBARRAS RIVERS. ISOLATED THUNDERSTORMS ARE
POSSIBLE TONIGHT FROM I-70 NORTHWARD...HOWEVER THE THREAT FOR
ORGANIZED SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORM CHANCES WILL DEVELOP AGAIN THURSDAY NIGHT
THROUGH TUESDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW.
AREAS OF RIVER FLOODING WILL CONTINUE THROUGH MUCH OF THE WEEK ON
PORTIONS OF THE LITTLE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 AM CDTRiver Flood WarningILXCass, Mason24 hr
Jun 10, 5:39 PM CDTSevere Thunderstorm WarningILXMarshall, Stark51 min
Jun 10, 6:21 PM CDTSevere Thunderstorm WarningILXMarshall39 min
Jun 10, 6:50 PM CDTTornado WarningILXMarshall25 min

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.